Colorado, 2014

Heavy Snow in Colorado, April 12 to 13, 2014

April 12 to 13, 2014 · NWS BOU · 5 events in 5 counties and zones

A storm system brought heavy snow to the mountains and foothills of the Front Range. 5 inches at Roxborough State Park.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to the mountains and foothills of the Front Range. Storm totals included: 14 inches, 2 miles south-southeast of Breckenridge and Williams Fork Dam; 13 inches, 4 miles west-northwest of Conifer; 12.5 inches, 1 mile southeast of Breckenridge and 5 miles northeast of Ward; 11.5 inches, 4 miles east-northeast of Nederland; 10 inches, 2 miles east of Allenspark, Fairplay, 3 miles southwest of Golden and Gold Hill; 9 inches at Strontia Springs Dam; with 8.5 inches at Roxborough State Park. As the storm exited the state, heavy snow was observed in Phillips County where storm totals included: 8 inches, 4 miles southwest of Paoli; 7.5 inches, 5.6 miles east-southeast of Haxtun; with 6 inches in Holyoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 1:43 PM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Apr 12, 1:43 PM MST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
243 PM MDT SAT APR 12 2014

.SHORT TERM...FORECAST IS PRETTY MUCH ON TRACK. MAIN CHANGES WERE
TO BACK OFF A BIT ON PRECIPITATION DURING THIS AFTERNOON AND
EVENING AND DELAY THE ONSET OF SNOW AT LOWER ELEVATIONS UNTIL AT
LEAST MIDDAY ON SUNDAY (CHANGING FROM NORTH TO SOUTH BEHIND THE
COLD PUSH). THIS DELAY IN PRECIPITATION TYPE CHANGEOVER IS BASED
ON MODEL SOUNDINGS FROM 12Z RUNS AND WILL OF COURSE IMPACT TOTAL
SNOWFALL ACCUMULATIONS. WITH THIS IN MIND HAVE CHANGED THE WATCH
TO THE HIGHLIGHTS SHOWN BELOW. ASIDE FROM THAT THE OVERALL QG
VERTICAL VELOCITIES AND FLOW PATTERNS ARE SIMILAR TO WHAT HAS
BEEN THE CASE THE LAST FEW RUNS AND ARE CONSISTENT AMONGST THE
MODELS...ALL POINTING TO A SIGNIFICANT PRECIPITATION EVENT FOR THE
CWA AND WELCOME WATER FOR THE LOWER ELEVATIONS.

.LONG TERM...STILL DEALING WITH STRONG UPPER LEVEL SYSTEM SUNDAY
NIGHT WITH SLIGHT SLOWING FROM PREVIOUS FORECAST. STILL WILL HAVE
HIGH POPS WITH WIDESPREAD SNOW SUNDAY EVENING OVER MUCH OF THE
CWA...THEN A DECREASING TREND FROM NORTH TO SOUTH LATE SUNDAY
EVENING AND OVERNIGHT. STILL COULD BE SOME HEAVY SNOW INTO SUNDAY
EVENING ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE.

DRY WITH A WARMING TREND MONDAY FOR LATER MONDAY AND TUESDAY AS
TEMPS CLIMB BACK INTO THE 60S BY TUESDAY. THE GFS IS NOW SHOWING
ANOTHER MAJOR TROF TO MOVE OVER COLORADO LATE WEDNESDAY AND
THURSDAY WITH ANOTHER CHANCE OF RAIN AND SNOW. HOWEVER THIS WAS A
BIG CHANGE FROM YESTERDAY'S GFS RUN WITH A MORE ZONAL FLOW
PATTERN. LATEST DIP/IT OF GFS SHOWING QUITE A BIT OF VARIANCE IN
THE ENSEMBLE MEMBERS. THE EUROPEAN MODEL IS ALSO MUCH WEAKER WITH
THIS NEXT SYSTEM. WILL KEEP THE LOW POPS FOR NOW AND WAIT FOR
BETTER CONSISTENCY. DRY AGAIN BY FRIDAY AND SATURDAY WITH A
WARMING TREND.

&&

.AVIATION...THERE MAY BE A FEW SHOWERS FLOATING ABOUT THAT COULD
IMPACT THE AREA TERMINALS DURING THE EVENING BUT VIRGA AND GUSTY
WINDS THE MOST PROBABLE IMPACTS FROM THESE. MORE WIDESPREAD
PRECIPITATION IS ANTICIPATED TO GET UNDERWAY AFTER 09Z. LIQUID
PRECIPITATION IS EXPECTED THROUGH AROUND MID MORNING WITH A
MIXTURE OF RAIN AND SNOW THEREAFTER AND ALL SNOW EXPECTED BY EARLY
AFTERNOON AS COLDER AIR ARRIVES. CEILINGS AND VISIBILITIES SHOULD
BE IN THE MVFR RANGE BY 12Z WITH WORSENING CONDITIONS BY MID TO
LATE MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY
NIGHT FOR COZ030-032-037>040.

WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY
NIGHT FOR COZ031-033>036-041.

&&

SHORT TERM...ET
LONG TERM....ENTREKIN
AVIATION...ET
Hazardous weather outlook, Apr 12, 9:41 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1041 AM MDT SAT APR 12 2014

COZ030>051-131645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1041 AM MDT SAT APR 12 2014

...WINTER STORM WATCH FOR THE MOUNTAINS...FRONT RANGE FOOTHILLS
AND ADJACENT PLAINS LATE TONIGHT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE A MILD AND GENERALLY DRY SPRINGTIME DAY. ISOLATED
RAIN SHOWERS MAY DEVELOP THIS AFTERNOON ALONG WITH A SMALL
POSSIBILITY OF THUNDERSTORMS. PRECIPITATION ACTIVITY WILL BE ON
THE INCREASE OVERNIGHT. THE PRECIPITATION MAY CHANGE OVER TO SNOW
IN THE NORTHWEST SECTIONS OF FORECAST AREA BY DAY BREAK SUNDAY BUT
PRESENT INDICATIONS SUGGEST THAT PRECIPITATION MAY REMAIN LIQUID
ACROSS MOST OF THE AREA...INCLUDING ALL OF THE PLAINS...THROUGH
THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT STORM WILL BRING WIDESPREAD SNOW TO THE FORECAST AREA
SUNDAY AND SUNDAY NIGHT. THE MOUNTAINS...FOOTHILLS AND ADJACENT
PLAINS COULD SEE SIGNIFICANT SNOWFALL AMOUNTS BY SUNDAY MIDNIGHT.
ACROSS LOWER ELEVATIONS...THERE WILL BE A MIX OF RAIN AND SNOW
SUNDAY MORNING BEFORE TURNING TO MOSTLY ALL SNOW IN THE
AFTERNOON.

TOTAL SNOWFALL AMOUNTS COULD RANGE FROM 6 TO 15 INCHES IN THE
MOUNTAINS AND FOOTHILLS...WITH 4 TO 8 INCHES OVER THE URBAN
CORRIDOR AND 5 TO 12 INCHES IN THE HIGH MOUNTAIN VALLEYS. HIGH
TEMPERATURES ON SUNDAY WILL BE 30 TO 40 DEGREES COLDER THAN TODAYS
EXPECTED HIGHS. MONDAY AND TUESDAY LOOK DRY. ANOTHER STORM MAY
MOVE IN FOR WEDNESDAY INTO THURSDAY BRINGING A CHANCE OF SNOW TO
THE MOUNTAINS...AND POSSIBLY SOME RAIN OR A RAIN SNOW MIX TO THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 12, 11:00 PM MST to April 13, 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Heavy Snow, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 12, 11:00 PM MST to April 13, 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 12, 11:00 PM MST to April 13, 11:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 12, 11:00 PM MST to April 13, 11:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Heavy Snow, Phillips County

When
April 12, 11:00 PM MST to April 13, 11:00 AM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512900, 512901, 512902, 512903, 512904.